Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 20, 2017, 4:23 PM MDT for Duchesne County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 4:23 PM MDT (22:23 UTC)
- Expired
- Jul 20, 2017, 5:00 PM MDT
- In force
- 37 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Duchesne County, UT
The radar
The Grand Junction radar (KGJX), 184 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
853
WUUS55 KSLC 202223
SVRSLC
UTC013-202300-
/O.NEW.KSLC.SV.W.0020.170720T2223Z-170720T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
423 PM MDT THU JUL 20 2017
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Southeastern Duchesne County in northern Utah...
* Until 500 PM MDT
* At 422 PM MDT, Doppler radar indicated a severe thunderstorm
capable of producing quarter size hail and damaging winds in excess
of 60 mph. This storm was located 23 miles south of Myton, or 24
miles southeast of Duchesne, and moving northeast at 15 mph.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Duchesne County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
&&
LAT...LON 3980 11000 3981 11024 3989 11031 4007 11005
3996 10996 3981 10997
TIME...MOT...LOC 2222Z 238DEG 11KT 3986 11018
$$
CRK1 follow-up statement
679
WWUS55 KSLC 202244
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
444 PM MDT THU JUL 20 2017
UTC013-202300-
/O.CON.KSLC.SV.W.0020.000000T0000Z-170720T2300Z/
Duchesne UT-
444 PM MDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN DUCHESNE COUNTY...
At 444 PM MDT, a severe thunderstorm was located 24 miles south of
Myton, or 29 miles southeast of Duchesne, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Duchesne County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3980 11000 3981 11024 3988 11023 3996 10996
3981 10997
TIME...MOT...LOC 2244Z 253DEG 12KT 3984 11004
HAIL...1.00IN
WIND...60MPH
$$
CRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:03 PM MDT, 20 minutes earlier.
Area forecast discussion, Jul 20, 4:03 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
403 PM MDT Thu Jul 20 2017
.SYNOPSIS...Monsoon moisture will persist over most of Utah
through today. Drier air will gradually spread back into the area
from the northwest Friday into Saturday. Moisture start to spread
back into Utah Sunday night and Monday.
&&
.SHORT TERM (Through 12Z Sunday)...Deep moisture remains over the
forecast area this afternoon, with satellite derived PWs in the
1.0 to 1.2 inch range, near the maximum observed this time of
year. Despite ample moisture, instability is on the low side
without a well defined forcing mechanism, so afternoon convection
is primarily confined to the higher terrain so far. Still,
expecting coverage of convection to continue to increase into the
early evening, and with enhanced southerly flow, would think at
least some of the storms would come off the terrain. Given the
very moist airmass and the possibility of heavy rain with any
storms that develop, a Flash Flood Watch continues through the
evening over central and southern Utah. Under high pressure, maxes
are running near seasonal normals over northern Utah and a little
below over southern Utah.
The ridge over the area is expected to flatten by tomorrow as a
trough moves over the top of it, shifting the flow aloft to a more
westerly direction. This will allow a drying trend over the forecast
area, primarily over northern Utah and southwest Wyoming. GFS
indicates PWs over northern and central Utah dropping to the 0.5 to
0.7 inch range by Saturday afternoon as PWs in excess of 1.0 inch
persist over southern Utah. As a result, coverage of convection will
decline significantly over primarily the northern half of the
forecast area while the threat of thunderstorms with heavy rain
continues for southern Utah.
.LONG TERM (After 12Z Sunday)...The ridge over the region remains
centered to the west of UT at the start of the long term period
with the drier air that had spread into the CWA still in place
across the north and east. Deep moisture will remain pooled along
the AZ border extending northwest thru NV. Expect most convection
Sun will remain limited to the south but isolated storms will be
possible up the mountain spine into the Uintas, and northward
along the NV border.
The high is forecast to shift east thru Mon allowing the moisture
to our south and west to spread back into the CWA with a
corresponding increase in convection. The deepest surge looks to
arrive Tue altho guidance begins to diverge at this point. The GFS
has a short wave that moves into the northwest states and nrn
Rockies on Tue, then spreads drying over the north for Wed while
the EC keeps the deep moisture in place thru Wed and lifts the
wave weakly past on Wed night with only a little drying Thu.
Raised pops to scattered for the entire CWA for Tue and kept a
mention area wide thru Thu, but confidence in the forecast drops
off quickly after Tue.
&&
.AVIATION...Southerly winds will prevail at the SLC terminal
through the rest of today and this evening, gusty at times, but
there is a 20 percent chance of a shift to the northwest between
22Z and 00Z. There is a 30 percent chance that showers and
thunderstorms in the vicinity of the terminal will result in
periods of erratic winds between about 23-04z.
&&
.FIRE WEATHER...Monsoonal moisture remains over the fire district
this afternoon on the back side of an upper ridge. Showers and wet
thunderstorms have developed, primarily over the higher terrain,
and will continue into the evening. Heavy rain will be the primary
threat with any thunderstorms. Given the deep moisture, relative
humidities will remain high and southerly flow will remain breezy.
Drier air will start to move into the district from the northwest
beginning tonight, and this drying trend will continue into the
weekend. The most noticeable drying will occur over northern Utah,
with deeper moisture remaining pooled over southern Utah through
the weekend. Moisture is expected to return to the district early
next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until midnight MDT tonight for UTZ010-012>016-
019>021-517-518.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Wilensky
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 20, 3:16 AM MDT, 13 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 316 AM MDT Thu Jul 20 2017 UTZ001>016-019>021-517-518-WYZ021-211100- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 316 AM MDT Thu Jul 20 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will form across much of the outlook area again today. Heavy rain will be a possibility, leading to an increased threat of flash flooding, especially along prone drainages in southern and central Utah. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Drier air will spread into northern Utah Friday into Saturday, but moisture will remain in place across southern through east- central Utah where showers and thunderstorms will continue. Sunday will likely be drier across most of the area. More significant moisture will return to the entire outlook area starting Monday, bringing an increased chance of showers and thunderstorms for the first half of next week. Some of these storms may produce heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:08 AM MDT | Flash Flood Watch | SLC | 21 hr | |
| Jul 20, 4:33 PM MDT | Severe Thunderstorm Warning | SLC | Carbon | 27 min |
| Jul 20, 4:56 PM MDT | Special Weather Statement | SLC | Carbon | 34 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.